When to medicate

I was diagnosed with ET JAK2 -ve about 18 months ago. My platelets are usually around 1300. I take aspirin, but no other medication for the ET (but a lot for other conditions relating to my neurofibromatosis 1). My health isn't good, and hasn't been for many years, and getting diagnosed with ET was a blow. The thing is, I'm confused as to the criteria for medication. I don't want things to get worse, but then, nor do I want unnecessary medication. Also, how can I ever know if my extreme fatigue (as in, LITERALLY falling over in the shops because I fall asleep as soon as I stand still). I have lots of tumours, and they already bleed a huge amount when they are knocked, or post operatively, and now, because of the aspirin, they bleed even more. I had one removed last month from my foot that was tiny; the incision was an inch long. But dear god, the blood just wouldn't stop. So in a round about way I'm asking if I should be insisting on medication? How do I know if it is necessary? I don't go to my haematologist for a while, as my apt keeps getting cancelled. My GPs are not that clued up on ET and look at me blank when I ask anything. All in all, I'm asking for any advice.Thank you, kind people.

5 Replies

oldestnewest
  • Hey LynnieB... :0)

    My name is Steve, and I was originally diagnosed with ET when the results of a standard medical came back prior to me being posted to a 12mth o/s position in SE Asia... (Two days before I was due to leave - It was overwhelming for me)

    My platelets were at 1.7M. And I later learned that I have already had one TIA (minor stroke) event.

    1.3M for your platelets is way too high I believe...

    If I was you, I would be knocking down the door to my Haematologist ASAP!

    You could be at great risk LynnieB.

    The fatigue is always worse for me when my platelets are super high... But there might also be a multitude of other contributing factors in your case...?

    I use to bleed from my gums, and later found myself bleeding in the back of my nose when trying to sleep.

    My diagnosis has since been changed to Myelofibrosis, and I am now on Jakafi which has helped much in the way of relieving some of my symptoms (but not all...) :)

    Right now, my body is not responding as it is supposed to as my platelets are steadily rising right now, and I am on a wait & watch mission for the next month before other measures will be considered...

    I am a tad concerned, as I do not want to return to Interferon or HU... But equally, I would also hate to have another TIA, that might cause me permanent brain damage and or paralysis?

    Hopefully, what I'm presently experiencing is a simple adjustment period... I do hope so!

    LynnieB... Please see your specialist ASAP!

    Best wishes

    Steve

    (Sydney)

  • Hi there - it sounds like you need to find a haematologist who is an MPN specialist to advise on treatment for your ET in conjunction with any other conditions/medication.

    If you are in the U.K. there are MPN specialists around the country and you can ask to be referred to them. Don't accept cancellation of your appointments - you need regular monitoring and advice to manage your condition.

    MPN Voice may be able to suggest someone in your area.

    Best wishes

    Andy

  • Definitely think your platelets are too high not to be on neads, previous the TIA. I think you need to be asking why your not on meds.

  • Hi Lynnieb, I am sorry to hear that you are having problems with the fatigue, with regards to your appointments with your consultant, it is not good that they keep being cancelled, to have one appointment cancelled is understandable sometimes, but to keep having them cancelled is not good, you should speak to your GP as soon as you can and ask for a referral to a different hospital so that you can discuss whether or not you need medication, other than aspirin, for your ET. Best wishes, Maz

  • Thanks for the advice; I'll ask about getting my apt moved forward

You may also like...